, Volume 10, Issue 5, pp 363-376
Date: 22 Nov 2008

Allergy: A risk factor for suicide?

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Opinion statement

The rates of depression, anxiety, and sleep disturbance (suicide risk factors) are greater in patients with allergic rhinitis than in the general population. The rate of allergy is also greater in patients with depression. Preliminary data suggest that patients with a history of allergy may have an increased rate of suicide. Clinicians should actively inquire to diagnose allergy in patients with depression and depression in patients with allergy.

Spring peaks of suicide are highly replicated, but their origin is poorly understood. Preliminary epidemiologic data suggest that seasonal spring peaks in aeroallergens are associated with seasonal spring peaks in suicide. Our research in Brown Norway rats demonstrates that sensitization and exposure to aeroallergens induces anxiety-like and aggressive behaviors as well as allergy-related helper T-cell type 2 (Th2) cytokine gene expression in the prefrontal cortex. Thus, it is possible that sensitization and exposure to aeroallergens, which peak in spring, may be conducive to seasonal exacerbation of suicide risk factors such as anxiety, depression, hostility/aggression, and sleep disturbance. Connecting allergy with suicide and suicide risk factors adds to previous neurologic literature connecting allergy with migraines and seizure disorders.

Our recent report of Th2 (allergy-mediating) cytokine expression in the orbitofrontal cortex of suicide victims should lead to future studies to test the hypothesis that mediators of allergic inflammation in the nasal cavities may result in Th2 cytokine expression in the brain, influencing affect and behavioral modulation.

Certain medications used to treat allergy can exacerbate suicide risk factors, potentially worsening suicide risk and even triggering suicide. Systemic (but not topical) corticosteroids have been associated with manic and depressive episodes and mixed mood states. Recently, the US Food and Drug Administration started investigating the possibility that montelukast may trigger suicide. Although this association requires further exploration and confirmation, clinicians should err on the side of caution, inquiring about past suicide attempts; hopelessness; reasons for living; and suicidal ideation, intent, or plan; and referring the patient to a mental health professional for evaluation if appropriate.